Patient Education Blog

Archive for the ‘Heparin and Low Molecular Weight Heparins’ Category

Injection of Blood Thinners under the Skin: Making it Easier – Insuflon Ports

| Blood thinners (anticoagulants), Heparin and Low Molecular Weight Heparins, Therapy | 1 Comment »

Having to take shots of a blood thinner injected under the skin (subcutaneously = s.c.) once or twice daily for prolonged periods of time can be bothersome and uncomfortable. Use of a once weekly exchanged s.c. port, called Insuflon, can make it easier for a number of patients. Read the rest of this entry »

Purple Toe Syndrome

| Blood thinners (anticoagulants), Heparin and Low Molecular Weight Heparins, Side effects, warfarin / coumadin | Comments Off on Purple Toe Syndrome

Warfarin can, in rare instances, cause violaceous painful discoloration of the toes and the sides of the feet, referred to as the “purple toe syndrome” 1 – see photograph below. Occasionally, the hands can also be involved and a net-like skin rash on abdomen and legs (= livedo reticularis) can occur. This typically happens within the first few weeks of starting warfarin. Read the rest of this entry »

Low Molecular Weight Heparins – Osteoporosis?

| Blood thinners (anticoagulants), Side effects | 2 Comments »

Occasionally, a patient is treated with long-term low molecular weight heparin (LMWH) (enoxaparin = Lovenox®; Dalteparin = Fragmin®; Tinzaparin = Innohep®) for months or years. LMWH may be given because the patient (a) tolerated warfarin poorly (widely fluctuating INRs; significant side-effects, such as marked hair loss or fatigue), (b) had a recurrent clot which occured on warfarin with a therapeutic INR, or (c) is pregnant and LMWH is the preferred “blood thinner” during pregnancy in women at increased risk for blood clots. The main side-effect of long-term LMWH is, of course, bleeding.

Whether LMWH causes osteoporosis (=loss of bone mass)  is not known, Read the rest of this entry »